Iowa, 2006Tornado in Iowa, April 2, 2006
April 2, 2006 · NWS DVN · 1 event in 1 county or zone
The second tornado of a cyclic supercell produced a brief touchdown south southwest of Riverside. A deputy observed the tornado and discovered power poles and lines down at the intersection of County W61 (Riverside Road) and Spruce Avenue.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The second tornado of a cyclic supercell produced a brief touchdown south southwest of Riverside. A deputy observed the tornado and discovered power poles and lines down at the intersection of County W61 (Riverside Road) and Spruce Avenue.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 2, 1:54 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 2, 1:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT SUN APR 2 2006
.SYNOPSIS...
ALL EYES ON SEVERE POTENTIAL LATE THIS AFTERNOON AND EVENING WITH
TORNADO WATCH ALREADY IN PLACE FOR AREA OF IMMEDIATE CONCERN OVER
SOUTHERN 2-3 COUNTIES TIL 01Z. SURFACE LOW WAS OVER FAR SW IA AT 19Z
WITH OCCLUDING FRONT EXTENDING SE INTO N CENTRAL MO WITH DRYLINE
SOUTH INTO EASTERN OK. MAIN WARM FRONT WAS E-SE JUST NORTH OF IRK TO
NEAR UIN. EXTENSIVE CLOUD COVER NORTH OF THE WARM FRONT IS HOLDING
TEMPS IN 40S WITH BRISK SE WINDS OVER MUCH OF CWFA. CLOUD COVER HAS
BEEN THINNING OVER W CENTRAL IL...NE MO AND SE IA OVER PAST SEVERAL
HOURS AND CONTINUES TO DESTABILIZE. ALOFT...STRONG SHORTWAVE
ANALYZED OVER S CENTRAL NE WAS CHURNING EAST OVER FAR SE NEB. WATER
VAPOR INDICATED SIGNIFICANT DRY SLOT AHEAD OF THIS VORT MAX FROM
WESTERN MO INTO SW IA. SITUATION BECOMING MORE FAVORABLE FOR SEVERE
TORMS AND A FEW SUPERCELLS AS DEVELOPING SEVERE LINEAR CONVECTION IN
N CENTRAL MO EVOLVES NE INTO SE IA AND NE MO OVER NEXT FEW HOURS.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY
STRONG LOW TO TRACK E-NE ACROSS CENTRAL PORTION OF FORECAST AREA
THIS EVENING WITH POTENTIAL SEVERE OUTBREAK FOLLOWED BY STRONG
GRADIENT WINDS OVERNIGHT INTO MONDAY. SECONDARY UPPER LEVEL
SHORTWAVE MOVING OUT OF EASTERN WY PROGGED TO GET ABSORBED INTO
CURRENT TROUGH OVER NEB AND SWEEP ACROSS AREA STRENGTHEN AS
DEEPENING UPPER LOW TONIGHT INTO EARLY MON. THIS WILL STRENGTHEN THE
SURFACE LOW AS IT SWEEPS E-NE ACROSS THE CWFA THIS EVENING. CURRENT
PRESSURE FALLS AXIS SUGGESTS THIS PATH WILL BE FROM ABOUT
WILLIAMSBURG TO FREEPORT FROM LATE AFTERNOON THROUGH MIDNIGHT. WILL
KEEP CATEGORICAL THUNDERSTORMS GOING THROUGH THIS PERIOD WITH SEVERE
MENTION OVER ENTIRE AREA...ALTHOUGH GREATEST CONCERN WILL BE SOUTH
OF I-80.
THE DEEPENING SURFACE LOW...AND ASSOCIATED STRONG PRESSURE GRADIENT
WILL RESULT IN WINDY CONDITIONS. CURRENT TIMING SUGGESTS GRADIENT
WINDS WILL NOT CRANK UP TO ADVISORY CRITERIA UNTIL MIDNIGHT. AXIS OF
STRONGEST 850 MB WINDS AND PRESSURE RISES POINT TOWARD STRONGEST
WINDS FROM JUST BEFORE SUNRISE TO MID MORNING MONDAY. ISSUED WIND
ADVISORY FOR ENTIRE AREA FOR MIDNIGHT TONIGHT THROUGH MIDDAY
MONDAY...WHEN WINDS SHOULD DROP BELOW ADVISORY CRITERIA. WIND GUSTS
COULD POTENTIALLY PUSH INTO WARNING CRITERIA...WHICH WILL HAVE TO BE
WATCHED.
.LONG TERM...TUESDAY THROUGH SUNDAY
ACTIVE PATTERN CONTINUES WITH ANOTHER VIGOROUS UPPER LEVEL LOW
APPROACHING LATE IN THE WEEK. ELEVATED CONVECTION TO DEVELOP WITH
NOCTURNAL RETURN FLOW WED NIGHT. WITH ANOTHER STRONG LOW MOVING
THROUGH REGION...SHOWERS AND THUNDERSTORMS LIKELY THU WITH RAIN
CHANCES LINGERING AS NEARLY STACKED SYSTEM SLOWLY DEPARTS TO EAST
FRI. WEEKEND LOOKS DRY WITH TEMPERATURES NEAR EARLY APRIL NORMS.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
IL...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
MO...WIND ADVISORY MIDNIGHT TONIGHT UNTIL NOON MONDAY.
&&
SHEETS
Hazardous weather outlook, Apr 2, 3:42 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 AM CDT SUN APR 2 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
442 AM CDT SUN APR 2 2006
...POTENTIALLY SIGNIFICANT SEVERE WEATHER TODAY FOLLOWED BY STRONG
WINDS TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A POTENT LOW PRESSURE SYSTEM WILL MOVE THROUGH THE MIDWEST TODAY
BRINGING TWO ROUNDS OF THUNDERSTORMS DURING THE DAY FOLLOWED BY VERY
STRONG WINDS LATER IN THE EVENING.
THE FIRST ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
MORNING. OTHER THAN ISOLATED HAIL...SEVERE WEATHER IS NOT EXPECTED
WITH THESE STORMS.
A SECOND AND MORE SIGNIFICANT ROUND OF THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON IN SOUTHERN IOWA AND MISSOURI AND MOVE EAST INTO
ILLINOIS...BRINGING A THREAT OF SEVERE WEATHER TO THE ENTIRE AREA.
A FACTOR LIMITING THE SEVERE THREAT TODAY WILL BE THE AMOUNT OF
LINGERING CLOUDS FROM THIS MORNINGS STORMS. IF WE GET SUNSHINE
AND RESULTANT INSTABILITY...SHEAR WILL BE SUFFICIENT FOR SUPERCELL
THUNDERSTORMS AND TORNADOES...ESPECIALLY AT LOCATIONS ROUGHLY
ALONG AND SOUTH OF HIGHWAY 34 LATER THIS AFTERNOON AND EARLY
EVENING.
ONCE THE SEVERE THREAT DIMINISHES EARLY THIS EVENING...STRONG
WINDS WILL DEVELOP AS THE INTENSIFYING SURFACE LOW MOVES EAST.
WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE LATE TONIGHT INTO
EARLY MONDAY MORNING.
STAY TUNED FOR LATER INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HIGH WINDS WILL CONTINUE INTO MONDAY. ANOTHER ROUND OF THUNDERSTORMS
IS FORECAST FOR THURSDAY...BUT IT IS TOO EARLY TO SPECIFY A SEVERE
OR HEAVY RAIN THREAT AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD BE ANTICIPATED LATER TODAY.
In the hours before
Local storm report, Apr 2, 3:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
442 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO 1 E STOCKPORT 40.86N 91.81W
04/02/2006 VAN BUREN IA EMERGENCY MNGR
&&
STEVEKLocal storm report, Apr 2, 3:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ATHENS 40.57N 91.69W
04/02/2006 E0.88 INCH CLARK MO CO-OP OBSERVER
0404 PM HAIL 3 S MOUNT PLEASANT 40.92N 91.55W
04/02/2006 E0.75 INCH HENRY IA TRAINED SPOTTER
0404 PM HAIL 2 SW DONNELLSON 40.62N 91.59W
04/02/2006 E0.75 INCH LEE IA TRAINED SPOTTER
&&
DDLocal storm report, Apr 2, 3:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL FAIRFIELD 41.01N 91.97W
04/02/2006 E0.50 INCH JEFFERSON IA TRAINED SPOTTER
ONE INCH OF HAIL COVERING GROUND
0428 PM HAIL FAIRFIELD 41.01N 91.97W
04/02/2006 E0.25 INCH JEFFERSON IA TRAINED SPOTTER
NUMEROUS REPORTS OF PEA SIZE HAIL LASTING MORE THAN 5
MINUTES. HAIL ACCUMULATION UP TO ONE INCH DEEP.
&&
TSLocal storm report, Apr 2, 3:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 4 S FAIRFIELD 40.95N 91.97W
04/02/2006 JEFFERSON IA EMERGENCY MNGR
TREE DOWN AND MAILBOXES DOWN IN FAIRFIELD. 4 MILES SOUTH
OF TOWN BARN DESTROYED.
&&
MCCLURELocal storm report, Apr 2, 3:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 1 N KEOKUK 40.42N 91.40W
04/02/2006 E1.00 INCH LEE IA EMERGENCY MNGR
&&
DDLocal storm report, Apr 2, 3:58 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 PM CDT SUN APR 02 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 2 W KEOSAUQUA 40.73N 92.00W
04/02/2006 VAN BUREN IA EMERGENCY MNGR
TIME ESTIMATED 400-415 PM. MODERATE DAMAGE TO HOME AND
BARN DESTROYED AT 194 27 KING AVENUE NEAR PITTSBURG.
&&
MCCLURETornado, Washington
- When
- April 2, 4:00 PM CST
- Where
- Washington County, 3 mi SSW of Riverside
- Rating
- F1
- Path length
- 0.1 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.450, -91.617
Rated F1. Time estimated based on radar and other reports.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, April 2, 200624 deaths · 122 injured · $63 million · F3 · 35 events
- Tornadoes and Hail in Missouri, April 2, 20062 deaths · 130 injured · $62 million · F3 · 5 events
- Tornadoes and Hail in Arkansas, April 2, 200652 injured · $31 million · F3 · 27 events
- Tornadoes in Kentucky, April 2, 200628 injured · $38 million · F3 · 2 events
- Tornado in Illinois, April 2, 20061 death · 11 injured · F2 · 1 event
- Damaging Wind in Missouri, April 2, 20061 death · 1 injured · $400,000 · 70 kt wind · 1 event
- Heavy Rain in California, April 2 to 5, 2006$46 million · 7 events
- Tornadoes and Hail in Indiana, April 2, 20061 injured · $1.4 million · F1 · 43 events
- Avalanche in Idaho, April 2, 20061 death · 1 event
- Damaging Wind in Missouri, April 2, 20061 death · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, April 2 to 3, 20061 injured · $423,000 · 3.5 in hail · 71 events
- Debris Flow in California, April 2 to 16, 2006$12 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501980.